Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2017, 5:53 PM MST for Graham County, Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 5:53 PM MST (00:53 UTC)
- Expired
- Jul 23, 2017, 6:35 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Graham County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249
WUUS55 KTWC 240053
SVRTWC
AZC009-021-240145-
/O.NEW.KTWC.SV.W.0055.170724T0053Z-170724T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
553 PM MST SUN JUL 23 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Graham County in southeastern Arizona...
East central Pinal County in southeastern Arizona...
* Until 645 PM MST
* At 553 PM MST, a severe thunderstorm was located just northeast of
Klondyke, or 22 miles northeast of Mammoth, moving southwest at 25
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3297 11021 3283 11010 3263 11040 3290 11056
TIME...MOT...LOC 0053Z 062DEG 21KT 3286 11026
HAIL...1.00IN
WIND...70MPH
$$
Meyer2 follow-up statements
925 WWUS55 KTWC 240122 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 622 PM MST SUN JUL 23 2017 AZC009-021-240145- /O.CON.KTWC.SV.W.0055.000000T0000Z-170724T0145Z/ Graham-Pinal- 622 PM MST SUN JUL 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR WEST CENTRAL GRAHAM AND EAST CENTRAL PINAL COUNTIES... At 621 PM MST, a severe thunderstorm was located near Klondyke, or 18 miles east of Mammoth, moving west to southwest at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Klondyke. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3297 11021 3283 11010 3263 11040 3290 11056 TIME...MOT...LOC 0121Z 058DEG 18KT 3279 11035 HAIL...<.75IN WIND...60MPH $$ Meyer
616
WWUS55 KTWC 240135
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
635 PM MST SUN JUL 23 2017
AZC009-021-240143-
/O.CAN.KTWC.SV.W.0055.000000T0000Z-170724T0145Z/
Graham-Pinal-
635 PM MST SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES IS CANCELLED...
The storm which prompted the warning near Klondyke has weakened
below severe limits. Therefore the warning has been cancelled.
However heavy rain is still occurring, with a Small Stream Flood
Advisory in effect until 8:30 PM MST.
LAT...LON 3297 11021 3283 11010 3263 11040 3290 11056
TIME...MOT...LOC 0124Z 062DEG 21KT 3276 11043
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:34 PM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 23, 2:34 PM MST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 234 PM MST Sun Jul 23 2017 .SYNOPSIS...Scattered to numerous showers and thunderstorms will continue through Monday night. Conditions for thunderstorms will become less favorable by mid week, before another upswing in activity develops late in the week into next weekend. && .DISCUSSION...Scattered showers and thunderstorms were occurring across southeast Arizona this afternoon. Some of these storms have been efficient rain producers as they move generally to the west. Expect a continuation of storms into the late evening hours where some will be capable of producing very heavy rain with a daily record precipitable water value of 1.92" on the Tucson morning sounding. After coordinating with the neighboring offices and WPC this morning, a flash flood watch was posted across Arizona, which includes the eastern two-thirds of the forecast area, or basically east of a Casa Grande to Sasabe line through midnight tonight. Based on latest high resolution model runs and 18z NAM, this watch may need to be extended for portions the area into Monday, like from Tucson northwest, as an inverted trof moves north out of Sonora MX and produces localized heavy rainers. Not clear cut but something to watch out for. The monsoon train will continue through the upcoming week, although it will slow down a bit on Tuesday thru Thursday before ramping back up again next weekend. High temperatures will also warm to at or slightly above normal values by mid-week with triple digits returning to the lower deserts from Tucson west. && .AVIATION...Valid thru 25/00Z. Scattered to numerous TSRA/SHRA this afternoon/evening, then isolated to scattered -TSRA/-SHRA late tonight into early Monday morning. Scattered to numerous TSRA/SHRA developing again late Monday morning and afternoon. Otherwise, VFR conditions with cloud decks generally 5k-10k ft AGL. Surface wind variable in direction mainly less than 12 kts, except in the vicinity of TSRA where gusts may exceed 45 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue into Monday with locally heavy rain and strong winds. Isolated to scattered showers and thunderstorms are then expected Tuesday into next weekend. Temperatures will remain below normal through Tuesday, with near normal readings the rest of the week. 20-foot winds will remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MST tonight for AZZ502>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 23, 3:35 PM MST, 2 hours 18 minutes before
Special Weather Statement National Weather Service Tucson AZ 335 PM MST SUN JUL 23 2017 AZZ508-509-512-232315- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 335 PM MST SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTHEASTERN COCHISE COUNTIES UNTIL 415 PM MST... At 334 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles east of Bowie, moving west at 20 mph. Winds in excess of 40 mph with heavy rain will be possible with this storm. Locations impacted include... Bowie and I-10 At Milepost 355. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3240 10920 3220 10928 3231 10970 3256 10961 TIME...MOT...LOC 2234Z 107DEG 18KT 3235 10932
Special weather statement, Jul 23, 3:47 PM MST, 2 hours 6 minutes before
Special Weather Statement National Weather Service Tucson AZ 347 PM MST SUN JUL 23 2017 AZZ509>511-232345- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow-Galiuro and Pinaleno Mountains including Mount Graham- 347 PM MST SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 445 PM MST... At 345 PM MST, Doppler radar was tracking several strong thunderstorm 5 to 10 miles east of Safford, moving northwest at 15 mph. Wind gusts up to 50 mph and heavy rain will be possible with these storms. Locations impacted include... Safford, Thatcher, Pima, Swift Trail Junction, Junction Of Highways 191 And 266, Solomon, Mount Graham and Frye Mesa Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3283 10931 3252 10949 3270 10998 3316 10958 TIME...MOT...LOC 2245Z 119DEG 12KT 3279 10945
Local storm report, Jul 23, 4:28 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
428 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND GST 4 ENE SAFFORD 32.85N 109.63W
07/23/2017 M67 MPH GRAHAM AZ ASOS
GUST OF 58KTS AT 423PM
&&
EVENT NUMBER TWC1700042
JKPSpecial weather statement, Jul 23, 4:59 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
459 PM MST SUN JUL 23 2017
AZZ505-240045-
South Central Pinal County including Eloy/Picacho Peak State Park-
459 PM MST SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
545 PM MST...
At 459 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eloy, or 20 miles south of Coolidge, moving
northwest at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Eloy, Picacho Peak and Picacho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3269 11129 3260 11149 3273 11168 3276 11161
3281 11155 3285 11152 3290 11145
TIME...MOT...LOC 2359Z 135DEG 15KT 3270 11144
ZellLocal storm report, Jul 23, 5:34 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM FLASH FLOOD 7 WNW TUCSON 32.29N 111.04W
07/23/2017 PIMA AZ TWITTER
SILVERBELL ROAD NEAR SWEETWATER DRIVE IMPASSABLE
&&
EVENT NUMBER TWC1700043
JKPLocal storm report, Jul 23, 5:41 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
541 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FLASH FLOOD 4 W TUCSON INTERNATIONA 32.13N 111.02W
07/23/2017 PIMA AZ TWITTER
MISSION ROAD AT VALENCIA ROAD IMPASSABLE.
&&
EVENT NUMBER TWC1700044
JKPThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:16 PM MST | Severe Thunderstorm Warning | TWC | Graham | 28 min |
| Jul 23, 5:30 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 23, 6:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 23, 6:31 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 119 min |
| Jul 23, 8:30 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 24, 11:43 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 24, 3:05 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 24, 3:18 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Jul 24, 4:14 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 24, 4:21 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 24, 4:41 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.